Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 11, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 19, 2013, 4:35 PM MDT for Yuma County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2013, 4:35 PM MDT (22:35 UTC)
- Expired
- Jul 19, 2013, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:29 PM MDT | HEAVY RAIN 2 | Wray, CO | MINOR STREET FLOODING IN WRAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
142 WGUS53 KGLD 192235 FFWGLD COC125-200130- /O.NEW.KGLD.FF.W.0011.130719T2235Z-130720T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 435 PM MDT FRI JUL 19 2013 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN YUMA COUNTY IN NORTHEAST COLORADO... * UNTIL 730 PM MDT * AT 434 PM MDT...EMERGENCY MANAGEMENT REPORTED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RUNNING WATER WAS CROSSING HIGHWAY 385 JUST NORTH OF WRAY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BEECHER ISLAND...IDALIA...LAIRD...VERNON AND WRAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 4028 10206 3967 10205 3965 10238 4029 10239 $$ MENTZER
2 follow-up statements
739 WGUS73 KGLD 192338 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 538 PM MDT FRI JUL 19 2013 COC125-200130- /O.CON.KGLD.FF.W.0011.000000T0000Z-130720T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA CO- 538 PM MDT FRI JUL 19 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN YUMA COUNTY UNTIL 730 PM MDT... AT 536 PM MDT...WEATHER SPOTTERS REPORTED AN AREA OF HEAVY RAINFALL ACROSS THE WARNED AREA. OVER TWO INCHES OF RAIN FELL IN WRAY THIS AFTERNOON. WATER RAN OVER HIGHWAY 385 JUST NORTH OF WRAY. RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BEECHER ISLAND...IDALIA... LAIRD...VERNON AND WRAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4028 10206 3967 10205 3965 10238 4029 10239 $$ MENTZER
921 WGUS73 KGLD 200059 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 659 PM MDT FRI JUL 19 2013 COC125-200115- /O.CAN.KGLD.FF.W.0011.000000T0000Z-130720T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA CO- 659 PM MDT FRI JUL 19 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN YUMA COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4028 10206 3967 10205 3965 10238 4029 10239 $$ MENTZER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:58 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 19, 1:58 PM MDT, 2 hours 37 minutes before
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
Hazardous weather outlook, Jul 19, 10:57 AM MDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT FRI JUL 19 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT FRI JUL 19 2013 /1157 AM CDT FRI JUL 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE TRI-STATE AREA. SEVERE THUNDERSTORMS DO NOT SEEM LIKELY...HOWEVER A FEW STRONG STORMS COULD PRODUCE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN ON SATURDAY AND SUNDAY. A FEW STORMS MAY BE STRONG TO MARGINALLY SEVERE WITH HAIL AND DAMAGING WINDS AS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.